Florida, 2002

Lightning Strike in Florida, May 17, 2002

May 17, 2002 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 1:52 PM CST, 6 hours 38 minutes earlier.

Area forecast discussion, May 17, 1:52 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
252 PM CDT FRI MAY 17 2002

A STRONG FRONTAL BOUNDARY MOVING SOUTHEAST ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY COMBINED WITH UPPER LEVEL DISTURBANCES IN
THE SOUTHWEST FLOW ALOFT WILL PROVIDE WHAT LOOKS TO BE ADDITIONAL...
WELCOME RAINFALL OVER THE REGION THROUGH SATURDAY MORNING.
SATELLITE AND RADAR TRENDS UPSTREAM SHOW A SOUTHERN STREAM MID LEVEL
DISTURBANCE OVER SOUTHEAST TEXAS MERGING WITH THE FRONTAL BOUNDARY
WHICH SHOULD ENHANCE THE RAINFALL OVER THE LOWER MISSISSIPPI RIVER
VALLEY IN THE SHORT TERM.  ALTHOUGH...RADAR SHOWS SCATTERED TO
NUMEROUS SHOWERS AND STORMS DEVELOPING OVER THE FORECAST AREA WHICH
LIES IN THE WARM SECTOR...COVERAGES INCREASE THROUGH TONIGHT AS THE
FRONTAL BOUNDARY APPROACHES FROM THE WEST. PRECIPITABLE WATERS WILL
REMAIN IN THE 1.5 TO 2 INCH RANGE WITH MOST AREAS LOOKING TO RECEIVE
.5 TO 1 INCH OF MUCH NEEDED RAINFALL WITH LOCALIZED 1 TO 2 INCH
AMOUNTS NOT OUT OF THE QUESTION IN SOME OF THE STORMS. AS FAR
AS ORGANIZED SEVERE WEATHER...BEST DYNAMICS LOOK TO REMAIN NORTH OF
THE AREA IN THE VICINITY OF THE FRONTAL SURFACE LOW AS IT TRACKS
EAST INTO THE CAROLINAS.  ALSO A LIMITING FACTOR IS THE ABSENCE
OF SURFACE HEATING AS THE MAIN EVENT UNFOLDS DURING THE NIGHT.
THEREFORE...WILL OPT TO NOT MENTION SEVERE IN ZONES...BUT WILL
MENTION LOCALLY HEAVY RAINFALL DUE TO MOISTURE AVAILABILITY TONIGHT.
SHOWERS AND STORMS END WITH THE WIND SHIFT SATURDAY. THE
FRONT IS PROGGED TO MOVE SOUTH AND EAST OUT OF THE FORECAST AREA BY
SATURDAY AFTERNOON...WITH DRIER AND COOLER AIR SETTLING OVER THE
REGION FOR THE REMAINDER OF THE WEEKEND.

EXTENDED RANGE...HIGH PRESSURE MAINTAINS RAINFREE CONDITIONS.

FIRE...INCREASE IN NORTHERLY FLOW LATER SATURDAY WILL BRING AN
INCREASE IN DISPERSION.  HOWEVER...NO WATCHES OR WARNINGS AT THIS
TIME.

MARINE...AWAY FROM COASTAL WATERWAYS...BOATING CONDITIONS APPEAR LESS
THAN IDEAL. MODERATE TO STRONG OFFSHORE FLOW AND A BUILDING SEA
STATE DEVELOPS IN THE WAKE OF THE FRONTAL PASSAGE SATURDAY.
SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED SATURDAY
NIGHT.  MODERATE TO STRONG OFFSHORE FLOW...UNDER THE INFLUENCE OF
HIGH PRESSURE...LOOKS TO PERSIST INTO THE FIRST HALF OF NEXT WEEK.

FCSTID = 10
MOB   66  76  52  78 / 100  20   0   0
PNS   68  80  55  78 / 100  30   0   0
DTS   71  81  58  77 / 100  50   0   0
GZH   67  76  47  75 / 100  10   0   0
2R0   60  77  47  75 / 100   0   0   0
61A   66  75  46  75 / 100   0   0   0

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, May 17, 6:05 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
705 PM CDT FRI MAY 17 2002

ALZ053>060-062-064-180030-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CLARKE-CONECUH-COVINGTON-
CRENSHAW-ESCAMBIA AL-MONROE-WILCOX-
705 PM CDT FRI MAY 17 2002

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP
OVER PARTS OF SOUTHWEST ALABAMA MOVING EAST AT 30 TO 40 MPH.  PERIODS
OF VERY HEAVY RAIN...DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL TO MEDIUM SIZE HAIL WILL BE POSSIBLE WITH SOME
OF THE STRONGER THUNDERSTORMS THROUGH 1000 PM.

ALZ051-052-061-063-MSZ067-075-076-078-079-180030-
CHOCTAW-GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-PERRY-STONE-
WASHINGTON-WAYNE-
649 PM CDT FRI MAY 17 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL
COUNTIES IN SOUTHEAST MISSISSIPPI...AND A FEW EXTREME WESTERN
COUNTIES IN SOUTHWEST ALABAMA.  THE LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS MOVED EAST OF THE REGION.

FOR THE REMAINDER OF TONIGHT EXPECT MOSTLY CLOUDY SKIES WITH
SCATTERED SHOWERS AND A FEW THUNDERSTORMS.
Special weather statement, May 17, 6:40 PM CST, 1 hour 50 minutes before
ALZ051>064-MSZ067-075-076-078-079-180115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
740 PM CDT FRI MAY 17 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.

GEORGE...WAYNE...GREENE...STONE...PERRY...MOBILE...WASHINGTON...
CHOCTAW.

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST ALABAMA UNTIL 1000 PM CDT...

BALDWIN...BUTLER...CLARKE...CONECUH...COVINGTON...CRENSHAW...
ESCAMBIA...MONROE...WILCOX.
Special weather statement, May 17, 8:10 PM CST, 20 minutes before
ALZ051>064-MSZ067-075-076-078-079-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
910 PM CDT FRI MAY 17 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHWEST ALABAMA.

BALDWIN...BUTLER...CLARKE...CONECUH...COVINGTON...CRENSHAW...
ESCAMBIA...MONROE...WILCOX...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
May 17, 8:30 PM CST
Where
Santa Rosa County, Milton
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
30.693, -87.018 (the zone’s center; the record gives no point)

Lightning struck the Emergency Management building near Milton and knocked out their 911 service. Other electronic equipment also suffered damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296564.